MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH VIPER SYSTEM CORTICAL FIX POLYAXIAL SCREW 5.5 7 X 50MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

MEDOS INTERNATIONAL SàRL CH VIPER SYSTEM CORTICAL FIX POLYAXIAL SCREW 5.5 7 X 50MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 186731750
Medical Device Problem Codes Difficult to Advance (2920); Compatibility Problem (2960)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D2b additional device product codes: kwp, kwq, mnh, and mni.D9: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.D10 therapy date: june 7, 2023.E1 initial reporter facility name: (b)(6) e3: reporter is a j&j employee.H6: the investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that on (b)(6)2023, a reoperation via posterior fusion (l2 and l3) was performed.The surgeon tried to insert the screw (7.0×50) into l3, but there was tremendous strong resistance, and the screw could not be inserted further.The surgeon judged to shave a burr hole again using a competitors instrument and the screw was successfully inserted into l3.At the time of inserting the screw into l2, the screw was not inserted smoothly either and it was removed once.And then, somehow the surgeon felt uncomfortable, so the surgeon changed to another screwdriver, replaced the screw just to be sure, and inserted a new screw into l2.During the reoperation, a nurse noticed that the star shape at the tip of the screwdriver was rounded off and discovered that the tip of the screwdriver was stuck in the core of the screw inserted into l3.The metal stuck in the core of the screw was tried to be removed but failed.A rod was set, and the screw was tried again to be removed by turning the screw head, but the screw was inserted so tightly so that the screw head idled.After repeating turning the screw head, the metal part inside the screw head broke and only the screw head was dislodged, so the screw was removed using pliers while shaving the bone around the screw.The screw was removed eventually.Another screw (8.0×50) was inserted into l3 after removing the screw (7.0×50) in question.But the surgeon felt quite strong resistance in inserting the screw (8.0×50), too.The surgeon confirmed by x-ray that there were no remaining fragments or other damage inside the patient¿s body.The reoperation was completed successfully with 120 minutes delay.This product complaint is related to (b)(4) which reports about the initial surgery and the reoperation.This product complaint reports about the event occurred in the reoperation.This report involves one (1) viper system cortical fix polyaxial screw 5.5 7 x 50mm.This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9 h3, h6: a product investigation was conducted.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the 5.5 ti cort fix 7x50mm had several sections of the shank broken and chipped, fragments were returned for evaluation.The proximal section of the shank is heavily deformed and overall damaged.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces due to implantation into hard bone, requiring the application of significant torque to insert the screw and making it difficult during insertion and extraction process.Additionally, the flex ball and cap components were missing from the device.A dimensional inspection and a functional test for the 5.5 ti cort fix 7x50mm were unable to be performed due to post manufacturing damage.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the 5.5 ti cort fix 7x50mm would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.H3, h4, h6: a manufacturing record evaluation was performed for the finished device product code: 186731750 lot number: 320269 it was electronically reviewed and no nonconformances / manufacturing irregularities were identified during the manufacturing process.The product was released on: 22/09/2021 manufacturing site:jabil le locle device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER SYSTEM CORTICAL FIX POLYAXIAL SCREW 5.5 7 X 50MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
Manufacturer (Section G)
MEDOS INT SPINE
chemin blanc 38
le locle
SZ  
Manufacturer Contact
kate karberg
chemin-blanc 38
le locle 02400
SZ   02400
3035526892
MDR Report Key17211057
Report Number1526439-2023-01184
Device Sequence Number6495639
Product Code NKB
UDI-Device Identifier10705034352022
UDI-Public10705034352022
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K110216
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186731750
Device Catalogue Number186731750
Device Lot Number320269
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/07/2023
Supplement Date Received by Manufacturer07/12/2023
Initial Report FDA Received Date06/27/2023
Supplement Report FDA Received Date07/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5.5 TI CORT FIX 7X45MM; VIPER UNIVERSAL POLY DRIVER
Patient SexUnknown